Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 55, NWS Tucson, AZ

August 16, 2014Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2014, 2:07 PM MST for Santa Cruz County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2014, 2:07 PM MST (21:07 UTC)
Expired
Aug 16, 2014, 2:45 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS55 KTWC 162107
SVRTWC
AZC023-162145-
/O.NEW.KTWC.SV.W.0055.140816T2107Z-140816T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
207 PM MST SAT AUG 16 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 245 PM MST

* AT 159 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PATAGONIA LAKE...OR 10
  MILES NORTHEAST OF NOGALES...AND MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
  RICO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3140 11098 3154 11107 3156 11082 3145 11073
TIME...MOT...LOC 2107Z 079DEG 11KT 3148 11089

$$
2 follow-up statements
747 
WWUS55 KTWC 162116
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST SAT AUG 16 2014

AZC023-162145-
/O.CON.KTWC.SV.W.0055.000000T0000Z-140816T2145Z/
SANTA CRUZ AZ-
216 PM MST SAT AUG 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST 
FOR CENTRAL SANTA CRUZ COUNTY...INCLUDING RIO RICO...

AT 204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PATAGONIA LAKE...OR 9 
MILES NORTH OF NOGALES...MOVING WEST AT 15 MPH. 

THE STRONGEST PART OF THE STORM WILL BE PASSING NEAR THE COMMUNITY 
OF RIO RICO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3140 11098 3154 11107 3156 11082 3145 11073
TIME...MOT...LOC 2115Z 079DEG 11KT 3148 11093

$$
232 
WWUS55 KTWC 162140
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST SAT AUG 16 2014

AZC023-162149-
/O.EXP.KTWC.SV.W.0055.000000T0000Z-140816T2145Z/
SANTA CRUZ AZ-
240 PM MST SAT AUG 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 245 PM MST...

THE STORM THAT PROMPTED THE WARNING HAD DIMINISHED IN INTENSITY AND 
WAS NO LONGER EXPECTED TO PRODUCE DAMAGING WIND AND HAIL. THAT 
SAID...THE WARNING WILL EXPIRE ON TIME AT 245 PM MST.

&&

LAT...LON 3140 11098 3154 11107 3156 11082 3145 11073
TIME...MOT...LOC 2139Z 079DEG 11KT 3147 11101

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:50 PM MST, 17 minutes earlier.

Area forecast discussion, Aug 16, 1:50 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT AUG 16 2014

.SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH NEXT
WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY RAIN
THAT MAY LEAD TO FLASH FLOODING.

&&

.DISCUSSION...12Z SOUNDING AT KTUS SHOWS ABOVE AVERAGE PRECIPITABLE
WATER VALUE OF 1.67 INCHES. MID LEVEL EASTERLY FLOW BTWN 10 AND 20
KFT AND NORTHEAST 15-20 KTS AT 20-25 KFT. WHILE THIS IS STRONGER
THAN FRIDAY AND DAMAGING WIND GUSTS ARE POSSIBLE...GIVEN THE
MOISTURE AND THE RAINFALL OF RECENT DAYS...FLASH FLOODING REMAINS A
PROMINENT CONCERN.

STORMS TO THE NE OF TUCSON WILL MOVE SOUTHWEST THIS AFTERNOON BUT
TRANSITION TO A MORE STRAIGHT WESTERLY DIRECTION BY THIS EVENING.
SOME OF THE MODELS ARE SHOWING A PUSH INTO TUCSON METRO AROUND 00Z.
THERE IS A POSSIBILITY OF ENOUGH ORGANIZATION TO GENERATE CONSISTENT
OUTFLOW TOWARD THE WEST AND NORTHWEST INTO WESTERN AND CENTRAL PIMA
COUNTY AND PINAL COUNTY. THIS MAY MEAN AREAS OF BLOWING DUST DESPITE
ANY RECENT RAINFALL THAT HAS OCCURRED.

STORMS NEAR THE INTERNATIONAL BORDER WILL ALSO DRIFT WESTWARD...BUT
MUCH MORE SLOWLY...WITH THE THREAT FOR HEAVY RAINS OVER SOUTHERN
COCHISE...SANTA CRUZ AND SOUTHERN PIMA COUNTY.

WOULD NOT BE SURPRISED TO SEE LINGERING CLOUDS AND SHOWERS NEAR THE
BORDER SUNDAY MORNING WHICH COULD GIVE US A LATER START SUNDAY.
HOWEVER...WITH EASTERLY MID LEVEL FLOW AMPLE MOISTURE WILL REMAIN IN
PLACE.

LOOKING INTO THE NEW WORK WEEK...MODELS ARE COMING INTO BETTER
AGREEMENT MOVING AN UPPER TROUGH SOUTHWARD ALONG THE PACIFIC COAST
WHILE UPER HIGH SHIFTS EASTWARD.  THIS SHIFTS UP A SOUTHERLY FLOW TO
ENHANCE MOISTURE AND THUNDERSTORM CHANCES AS EARLY AS MONDAY AND
CONTINUES INTO WEDNESDAY.  FROM THERE DISAGREEMENTS EXIST AS TO
WHETHER OR NOT DRIER AIR FROM THE SW PUSHES INTO AZ LATE WED INTO
THU OR IF ANOTHER SLUG OF TROPICAL MOISTURE IS DRAWN NORTHWARD INTO
THE STATE.  FOR NOW WILL CONTINUE SLGT CHC TO CHC POPS THROUGH NEXT
WEEK.

&&

.AVIATION...VALID THRU 18/00Z.
AMPLE MOISTURE WILL PRODUCE SCATTERED -TSRA/-SHRA INTO THIS EVENING.
THESE SHOWERS AND THUNDERSTORMS ARE FORECAST TO MOVE WESTWARD AND
SOUTHWESTWARD AND FAVOR LOCALES WEST TO SOUTH OF KTUS LATER TONIGHT.
THE BULK OF -TSRA/-SHRA IS THEN EXPECTED TO END AROUND DAYBREAK
SUNDAY. SCATTERED -TSRA/-SHRA WILL THEN OCCUR MAINLY EAST AND SOUTH
OF KTUS SUNDAY AFTERNOON. MVFR VISIBILITIES AND BRIEF WIND GUSTS TO
NEAR 50 KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD
DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE WIND WILL GENERALLY
BE LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS DURING THE UPCOMING WEEK AS AMPLE MOISTURE WILL REMAIN
ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE
STRONG...GUSTY AND ERRATIC WINDS. OTHERWISE...AFTERNOON MINIMUM
RELATIVE HUMIDITIES ARE FORECAST TO BE MOSTLY IN THE 25-40 PERCENT
RANGE AT LOWER ELEVATIONS FOLLOWED BY GOOD TO EXCELLENT OVERNIGHT
RECOVERIES. 20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE
MOSTLY LESS THAN 15 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DROZD
AVIATION/FIRE WEATHER...FRANCIS

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 16, 1:56 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST SAT AUG 16 2014

AZZ503-513-162130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
156 PM MST SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
230 PM MST...

AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR PATAGONIA...OR 15 MILES
NORTHEAST OF NOGALES...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THAT MAY CREATE LOW
VISIBILITIES AND PONDING OF WATER ALONG STATE ROUTE 82.

THESE STORMS ALSO CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...PATAGONIA AND PATAGONIA LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3140 11087 3164 11079 3159 11064 3140 11061
TIME...MOT...LOC 2053Z 077DEG 7KT 3148 11073

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:00 PM MSTFlash Flood WarningTWCPima90 min
Aug 15, 5:29 PM MSTAreal Flood AdvisoryTWCCochise91 min
Aug 15, 5:57 PM MSTSpecial Weather StatementTWCPima48 min
Aug 15, 6:05 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 15, 6:16 PM MSTFlash Flood WarningTWCPima89 min
Aug 15, 6:27 PM MSTSpecial Weather StatementTWCCochise48 min
Aug 15, 6:29 PM MSTSevere Thunderstorm WarningTWCPima31 min
Aug 16, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 16, 2:28 PM MSTSpecial Weather StatementTWCGreenlee47 min
Aug 16, 2:52 PM MSTSevere Thunderstorm WarningTWCSanta Cruz22 min
Aug 16, 4:19 PM MSTSevere Thunderstorm WarningTWCCochise, Graham26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.